Tennessee, 2004Tornado and Damaging Winds in Tennessee, April 22, 2004
April 22, 2004 · NWS MEG · 4 events in 3 counties and zones
3 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 22, 8:55 AM CST, 5 minutes earlier.
Area forecast discussion, Apr 22, 8:55 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
955 AM CDT THU APR 22 2004
.DISCUSSION...
A LINE OF THUNDERSTORMS EXTENDS ACROSS THE MS RVR COUNTIES AT THIS
TIME AND IS PROGRESSING TO THE EAST. THIS LINE IS IN ASSOCIATION
WITH A FRONTAL BOUNDARY DIVIDING UNSTABLE AIR TO THE SOUTHEAST AND
RAIN COOLED STABLE AIR TO THE NORTHWEST. EXPECT SPIRATIC SEVERE
WEATHER WITH THIS LINE THROUGH THE DAY WITH DAMAGING WINDS BEING
BIGGEST THREAT. SPC HAS A SLIGHT RISK OF SVR WX FOR MOST OF THE CWA
NW OF TUP.
ANOTHER DEVELOPMENT OF THUNDERSTORMS IS EXPECTED OVER ERN OK THIS
AFTERNOON AS PLENTY OF SUNSHINE SHOULD DESTABILIZE THAT AREA. EXPECT
THESE STORMS TO MOVE EWD ACROSS MAINLY THE NRN PART OF THE CWA
TONIGHT AS THE BOUNDARY TRIES TO MOVE BACK NORTHWARD AGAIN. LARGE
HAIL AND HEAVY RAIN WILL BE THE MAIN THREATS TONIGHT. MAY HAVE TO
CONSIDER A FLOOD WATCH FOR THE NRN PART OF THE CWA TONIGHT. WILL
WAIT UNTIL THIS AFTERNOON BEFORE MAKING A FINAL DECISION.
THE FRONTAL BOUNDARY WAVES IN AND OUT OF THE CWA FOR THE NEXT FEW
DAYS PROVIDING CONTINUED CHANCES OF SHWERS/TSTMS. THE MAIN COLD
FRONT WILL MOVE THROUGH THE ENTIRE CWA SUNDAY AND SUNDAY NIGHT.
DRIER WEATHER IS EXPECTED NEXT WEEK AS HIGH PRESSURE BUILDS IN FROM
THE NORTHWEST.
&&
.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&
SWC
Hazardous weather outlook, Apr 22, 8:33 AM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
933 AM CDT THU APR 22 2004
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
933 AM CDT THU APR 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
MID-SOUTH TODAY AND TONIGHT. THE SLIGHT RISK AREA IS NORTHWEST OF A
TUPELO TO CHARLESTON MISSISSIPPI LINE AND INCLUDES
MEMPHIS...JONESBORO... DYERSBURG...JACKSON AND OXFORD.
A FRONTAL BOUNDARY WILL BE OVER THE NORTHWESTERN HALF OF THE
REGION TODAY AND TONIGHT. A LINE OF THUNDERSTORMS WILL CONTINUE TO
PROGRESS EASTWARD AHEAD OF THIS BOUNDARY TODAY. THE AIRMASS ALONG
AND AHEAD OF THIS LINE OF STORMS WILL BE MOIST AND UNSTABLE. THIS
WILL CONTINUE TO SUPPORT THE RISK OF SEVERE THUNDERSTORMS THROUGHOUT
THE DAY. THE MAIN SEVERE WEATHER THREAT TODAY WILL BE DAMAGING WINDS
AND POSSIBLY LARGE HAIL.
MORE DEVELOPMENT OF THUNDERSTORMS WILL OCCUR OVER OKLAHOMA THIS
AFTERNOON AND MOVE INTO NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL
AND PORTIONS OF NORTHWEST TENNESSEE TONIGHT. THE MAIN THREATS
TONIGHT WILL BE LARGE HAIL AND HEAVY RAINFALL. A FEW STORMS MAY
STILL CONTAIN GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
SWC
In the hours before
Special weather statement, Apr 22, 8:09 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
909 AM CDT THU APR 22 2004
ARZ036-MSZ001-TNZ088-221500-
CRITTENDEN AR-DE SOTO MS-SHELBY TN-
909 AM CDT THU APR 22 2004
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN...DESOTO AND
SHELBY COUNTIES.
THIS THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF SIMSBORO AT 909
AM CDT...MOVING EAST AT 25 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. VERY HEAVY
RAIN...CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OVER 40 MPH IS
LIKELY WITH THIS STORM.
PEOPLE IN CRITTENDEN...DESOTO AND SHELBY COUNTIES...INCLUDING THE
CITIES OF BARTLETT...EARLE...HORN LAKE...MARION...MILLINGTON...OLIVE
BRANCH...SOUTHAVEN AND WEST MEMPHIS...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Apr 22, 8:28 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
928 AM CDT THU APR 22 2004
TNZ048-221445-
LAUDERDALE TN-
928 AM CDT THU APR 22 2004
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAUDERDALE COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF EDITH AT 928 AM
CDT...MOVING EAST AT 25 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. THIS STORM WILL
HAVE THE POTENTIAL TO PRODUCE WINDS IN EXCESS OF 40 MPH...FREQUENT
AND DANGEROUS CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN.
PEOPLE IN LAUDERDALE COUNTY...INCLUDING THE CITY OF RIPLEY...SHOULD
MONITOR THIS STORM CLOSELY.
Thunderstorm Wind, Shelby
- When
- April 22, 9:00 AM CST to 9:05 AM CST
- Where
- Shelby County, Memphis
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.133, -90.017
Several large trees were knocked down. One large tree fell on a house.
Tornado, Shelby
- When
- April 22, 9:25 AM CST to 9:26 AM CST
- Where
- Shelby County, Fisherville
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.167, -89.667
A tornado briefly touched down in the extreme eastern part of Shelby county. One house had some shingle damage and second home had a window blown out. A horse trailer was blown about 40 feet and a pickup truck was pushed about 25 feet. Several trees were knocked down.
Thunderstorm Wind, Chester
- When
- April 22, 11:55 AM CST to 12:00 PM CST
- Where
- Chester County, 13 mi E of Henderson
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.433, -88.433
Several homes were damaged. Some trees were blown down.
Thunderstorm Wind, Hardin
- When
- April 22, 12:35 PM CST to 12:40 PM CST
- Where
- Hardin County, 3 mi N of Savannah
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.283, -88.250
Some homes had minor roof damage. Some trees were knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arkansas, April 22 to 24, 20042 deaths · $7.5 million · 3 events
- Tornadoes and Hail in Oklahoma, April 22 to 23, 2004$75,000 · F1 · 43 events
- Tornado and Hail in Arkansas, April 22, 2004$25,000 · F1 · 13 events
- Winter Storm in Colorado, April 22 to 23, 200424 events
- Tornado and Hail in Oklahoma, April 22, 2004F0 · 13 events
- Flash Flooding and Hail in Texas, April 22, 20041.75 in hail · 10 events
- Flash Flooding in Arkansas, April 22, 20045 events
- Hail and Damaging Winds in Alabama, April 22, 2004$5,000 · 1 in hail · 5 events
- Flash Flood and Hail in Texas, April 22 to 23, 20041 in hail · 5 events
- Hail in Texas, April 22, 20041 in hail · 5 events
- Winter Storm in Colorado, April 22 to 23, 20044 events
- Winter Storm in Colorado, April 22 to 23, 20044 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392452, 5392453, 5392454, 5392455.